Try our pain tool
Wrist pain icon

What is wrist pain?

Wrist pain is quite debilitating, especially in the dominant hand, as it affects our ability to carry out most everyday tasks.

Wrist pain causes

Wrist pain is often caused by a sprain or fracture as the result of an injury. Following injury, your wrist may be swollen, bruised and painful due to the damage to the soft tissues such as ligaments, tendons and muscles.1

Wrist pain can also result from long-term problems such as repetitive strain (RSI), osteoarthritis, and carpal tunnel syndrome (CTS).1

An injured african american man with an arm support

Wrist pain types

  • A sprained wrist will make it difficult to move your wrist or grip anything1
  • Osteoarthritis can occur at any age as a result of an injury or be associated with other joint-related conditions, such as gout or rheumatoid arthritis.2 Osteoarthritis pain is often described as being similar to a dull toothache3
  • Carpal tunnel syndrome develops when the nerve that runs between the small bones and ligaments of the wrist gets compressed, restricting its blood flow and causing symptoms such as pins and needles, pain, numbness and weakness in the fingers and thumb4
  • Repetitive strain injury (RSI) is caused by repetitive movement and overuse, with symptoms including pain, aching or tenderness; stiffness; throbbing; tingling or numbness; weakness; and cramp5
  • Wrist tendonitis can cause pain, swelling and stiffness that lasts a long time, as well as making it hard to move your fingers and thumb1
  • Ulnar wrist pain – pain on the little finger side of the wrist – is also common, and can result from injury to bones, cartilage, ligaments or tendons6
Young woman standing outside and holding up a small tree branch with blossoms on it

Wrist pain symptoms

Depending on the type, symptoms can include inability to move your wrist or grip anything, a dull ache, pins and needles, numbness and weakness in the fingers, tenderness, stiffness, throbbing and cramp.

Wrist pain relief

When you damage any part of your wrist, the pain can make it difficult to use your wrist and hand comfortably. Rest and keep your wrist elevated as much as possible to help prevent further swelling, and take a break from any activities that are causing the pain.1

You can treat minor wrist sprains and strains at home, and they usually respond well to ice, rest and over-the-counter pain medications.1 For wrist pain relief try Solpadeine Plus or Solpadeine Max, and ask your pharmacist for more advice. Solpadeine is not advised for the treatment of carpal tunnel syndrome and you should seek advice from your GP about this condition.

Woman holding an ice pack around her wrist to reduce the pain

Treat my pain

The Solpadeine range of clinically proven dual and triple action painkillers deliver pain relief when you need it most

References:

1. NHS: Hand pain – wrist pain. Available at: https://www.nhs.uk/conditions/hand-pain/wrist-pain/ Accessed July 2021.
2. NHS: Arthritis. Available at: https://www.nhs.uk/conditions/arthritis/ Accessed July 2021.
3. Mayo Clinic: Wrist pain symptoms and causes. Available at: https://www.mayoclinic.org/diseases-conditions/wrist-pain/symptoms-causes/syc-20366213 Accessed July 2021.
4. NHS Physio Hey: Hand pain. Available at: http://physio.hey.nhs.uk/common-injuries/upper-limb-injuries/hand-pain Accessed July 2021.
5. NHS: Repetitive strain injury. Available at: https://www.nhs.uk/conditions/repetitive-strain-injury-rsi/ Accessed July 2021.
6. American Society for Surgery of the Hand: Ulnar wrist pain. Available at: https://www.assh.org/handcare/condition/ulnar-wrist-pain Accessed July 2021.

Find out more about other pain types

Select a type of pain to read about causes, what you can do to help relieve it, and which treatments are most appropriate.

Solpadeine® Max Soluble Tablets, Paracetamol 500mg, Codeine Phosphate Hemihydrate 12.8mg, Caffeine 30mg For the treatment of acute moderate pain which is not relieved by paracetamol or ibuprofen alone. Contains codeine. Can cause addiction. Use for 3 days only. Always read the leaflet.

Solpadeine® Headache Soluble Tablets contain Paracetamol and Caffeine – a mild analgesic and antipyretic formulated to give extra pain relief. Always read the leaflet.

Solpadeine® Plus, Solpadeine® Max and Solpadeine® Headache products are not recommended for children under 12 years of age.

SolpaOne® 1000mg Effervescent Tablets contains paracetamol. For the treatment of mild to moderate pain and/or fever. For adults and adolescents over 50kg of body weight aged 16 years and above. Always read the leaflet.

*New pack size of 24 soluble tablets for 3 day use in adults